Akathisia is a syndrome in which patients describe feelings of profound restlessness and anxiety. Patients are often found pacing, rocking, and unable to stand still for any period of time. The pathophysiology of akathisia is unknown. One possible mechanism could be that dopamine modulates norepinephrine, and that the blockade caused by antipsychotics leads to hyperadrenergic activity.
Symptoms can be acute with an onset of hours or days after taking an antipsychotic, chronic when symptoms persist for more than 3 months, or be delayed as in tardive akathisia which has been found to be associated with the development of tardive dyskinesia.
A 25 year old patient with newly diagnosed schizophrenia has been suffering from an acute psychotic episode. He was started on haloperidol three weeks ago. His psychosis has slowly been improving, but now he seems more anxious and more restless. This is an example of a relapsing patient.
Extra info: It is more likely that this patient is suffering from akathisia than a lack of response to the antipsychotic. Thus an increase in dose is not warranted.